Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 9, 2017, 8:57 PM CDT for Cerro Gordo County, Hancock County, Worth County, Iowa. It was in force for 48 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 8:57 PM CDT (01:57 UTC)
- Expired
- Apr 9, 2017, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Worth County, IA
The radar
The La Crosse radar (KARX), 174 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 9:04 PM CDT | HAIL 0.88 | Clear Lake, IA | EMERGENCY MANAGER RELAYED A REPORT OF NICKEL SIZED HAIL IN CLEAR LAKE. |
| Apr 9, 9:04 PM CDT | HAIL 1 | Clear Lake, IA | EMERGENCY MANAGER RELAYED A REPORT OF NICKEL SIZED HAIL IN CLEAR LAKE. |
| Apr 9, 9:14 PM CDT | HAIL 1 | 1 Nnw Clear Lake, IA | TRAINED SPOTTER REPORTED HAIL RANGING FROM DIME TO QUARTER IN SIZE. |
| Apr 9, 9:16 PM CDT | HAIL 1 | 5 Ssw Ventura, IA | TRAINED SPOTTER REPORTED LOTS OF HAIL OVER THE LAST FEW MINUTES AND ONGOING UP TO QUARTERS IN SIZE. |
| Apr 9, 9:25 PM CDT | HAIL 0.88 | 2 Se Northwood, IA | SPOTTER REPORTED DIME TO NICKEL SIZED HAIL. |
| Apr 9, 9:27 PM CDT | HAIL 1 | 2 Ssw Manly, IA | EMERGENCY MANAGER RELAYED REPORTS OF QUARTER SIZED HAIL JUST SOUTH OF MANLY ON HIGHWAY 65. |
| Apr 9, 9:35 PM CDT | HAIL 1 | 2 N Plymouth, IA | LOCAL FIRE DEPARTMENT EMPLOYEE REPORTED UP TO QUARTER SIZED HAIL 2 N OF PLYMOUTH. |
| Apr 9, 9:40 PM CDT | HAIL 1.5 | Grafton, IA | STORM SPOTTER REPORTED MOSTLY QUARTER HAIL WITH A COUPLE OF STONES MEASURING UP TO AN INCH AND A HALF. |
| Apr 9, 9:40 PM CDT | HAIL 1.75 | Grafton, IA | SPOTTER CALLED BACK AND HAD FOUND A COUPLE OF GOLFBALL SIZED HAIL STONES IN HIS YARD. ALSO POSTED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
629
WUUS53 KDMX 100157
SVRDMX
IAC033-081-195-100245-
/O.NEW.KDMX.SV.W.0042.170410T0157Z-170410T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
857 PM CDT SUN APR 9 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Worth County in north central Iowa...
East central Hancock County in north central Iowa...
Northwestern Cerro Gordo County in north central Iowa...
* Until 945 PM CDT.
* At 857 PM CDT, a severe thunderstorm was located near Garner,
moving northeast at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mason City, Garner, Northwood, Manly, Mason City Municipal Airport,
Clear Lake, Ventura, Plymouth, Fertile, Kensett, Grafton,
Hanlontown, Carpenter, Bolan, McIntosh Woods State Park, Clear Lake
State Park and Northwood Municipal.
This includes Interstate 35 between mile markers 189 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4349 9302 4327 9302 4295 9351 4307 9364
4350 9316
TIME...MOT...LOC 0157Z 223DEG 45KT 4307 9351
HAIL...1.25IN
WIND...<50MPH
$$
Boksa4 follow-up statements
436
WWUS53 KDMX 100215
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
915 PM CDT SUN APR 9 2017
IAC033-081-195-100245-
/O.CON.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-Hancock IA-Cerro Gordo IA-
915 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN WORTH...EAST CENTRAL HANCOCK AND NORTHWESTERN CERRO GORDO
COUNTIES...
At 914 PM CDT, a severe thunderstorm was located near Mason City
Municipal Airport, or 7 miles northwest of Mason City, moving
northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated. at 914pm a spotter reported quarter sized
hail 1 mile West of Clear Lake.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mason City, Garner, Northwood, Manly, Mason City Municipal Airport,
Clear Lake, Ventura, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Carpenter, Bolan, McIntosh Woods State Park, Clear Lake State Park
and Northwood Municipal.
This includes Interstate 35 between mile markers 189 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4349 9302 4327 9302 4295 9351 4307 9364
4350 9316
TIME...MOT...LOC 0214Z 223DEG 45KT 4323 9330
HAIL...1.00IN
WIND...<50MPH
$$
Boksa174
WWUS53 KDMX 100223
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
923 PM CDT SUN APR 9 2017
IAC033-081-195-100245-
/O.CON.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-Hancock IA-Cerro Gordo IA-
923 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN WORTH...NORTHEASTERN HANCOCK AND NORTHWESTERN CERRO GORDO
COUNTIES...
At 923 PM CDT, a severe thunderstorm was located near Manly, or near
Mason City, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mason City, Northwood, Manly, Mason City Municipal Airport, Clear
Lake, Ventura, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Carpenter, Bolan, McIntosh Woods State Park, Clear Lake State Park
and Northwood Municipal.
This includes Interstate 35 between mile markers 189 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4349 9302 4327 9302 4296 9349 4320 9350
4350 9316
TIME...MOT...LOC 0223Z 223DEG 39KT 4323 9324
HAIL...1.00IN
WIND...<50MPH
$$
Boksa417
WWUS53 KDMX 100241
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
941 PM CDT SUN APR 9 2017
IAC033-081-100249-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Hancock IA-Cerro Gordo IA-
941 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND
NORTHWESTERN CERRO GORDO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.
LAT...LON 4349 9302 4327 9302 4326 9304 4326 9312
4330 9339 4350 9316
TIME...MOT...LOC 0239Z 231DEG 38KT 4334 9306
$$
IAC195-100245-
/O.CON.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-
941 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN WORTH COUNTY...
At 939 PM CDT, a severe thunderstorm was located 7 miles southwest of
St. Ansgar, or 10 miles southeast of Northwood, moving northeast at
45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated. at 938pm a spotter reported quarter hail 2
miles South of Manly which fell around 930 pm.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Northwood, Manly, Kensett, Grafton, Carpenter, Bolan and Northwood
Municipal.
This includes Interstate 35 between mile markers 205 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4349 9302 4327 9302 4326 9304 4326 9312
4330 9339 4350 9316
TIME...MOT...LOC 0239Z 231DEG 38KT 4334 9306
HAIL...1.00IN
WIND...<50MPH
$$
Boksa638
WWUS53 KDMX 100245
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
945 PM CDT SUN APR 9 2017
IAC195-100253-
/O.EXP.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-
945 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However hail is
possible with any thunderstorms moving through the area this evening.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4349 9302 4327 9302 4326 9304 4326 9312
4330 9339 4350 9316
TIME...MOT...LOC 0243Z 223DEG 45KT 4336 9303
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:43 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 9, 6:43 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Sun Apr 9 2017 .SHORT TERM.../Tonight through Monday/ Issued at 320 PM CDT Sun Apr 9 2017 Not much change to the forecast in regards to thunderstorm potential for this evening and tonight. Shortwave trough is evident on water vapor over Wyoming and beginning to take on a negative tilt as it pivots northeast. 20z mesoanalysis has the surface low south/southeast of Sioux City near the NE/IA border with a warm front stretching through northwest Iowa and into southern Minnesota, a dry line southward into central Kansas, and cold front trailing behind through southeast Nebraska and into northwest Kansas. Southerly flow to the south of the warm front continues to advect moist air northward, beneath a substantial EML and strengthening mid-level cap. The best chances for any convection this evening will be near along and north of the warm front. The boundary should provide enough lift break the cap, above which steep mid- level lapse rates of 8-9 C/km and effective layer shear above 40 kts will be sufficient to support a risk for large hail and strong wind gusts. The tornado threat has been dwindling through the day as more hi-res model runs favor elevated convective initiation on the northern side of the front. Any tornado threat would need to be along or near the front this evening, particularly in the area of the triple point in northwest Iowa. Further south through central and southern Iowa, it looks likely that the atmosphere will remain capped with respect to surface based convection until near or after dark when the dry line moves east into the state and begins to be overtaken by the cold front. Another burst of low level theta-e advection by means of a strengthening LLJ will support MUCAPE of 1000-2000 J/KG into the overnight hours, which will be readily available for any convection and support a risk for large hail and damaging winds. Discrete/multi-cells are possible initially, but mean flow parallel the the surface boundary should favor linear storm modes. Shortwave trough pushes east toward the Great Lakes region on Monday. Modest pressure rises on the backside of the departing surface low will favor breezy northwest winds and cooler temperatures, especially in northwest Iowa where highs may be more than 20 degrees cooler than today. A few showers are also possible as moisture wraps around the northern side of the low. Previous forecast with POPs generally along and north of Highway 20 still in line with latest model guidance. .LONG TERM.../Monday night through Sunday/ Issued at 320 PM CDT Sun Apr 9 2017 Upper level system impacting the region today will slowly meander eastward cutting off across Iowa Monday and then pushing east into Wisconsin Monday night. Expect some lingering low clouds and precip chances across the north Monday evening, before rain moves out late Monday night. High pressure builds into the region Tuesday with a zonal flow pattern aloft. Shortwave energy moving eastward from the Rockies Wednesday begins to dig a little across the central US with southerly flow off the gulf picking up ahead of the upper level wave. Could see a quick shot of showers/storms move through the state later Wednesday into Wednesday night before the system drops southeastward out of the region. Stronger trough to move ashore in the Pacific NW late in the week. This system pushes eastward across the Rockies and through the central US/Canada toward the weekend. A warm front will lift northward ahead of this system, with precip chances initially late Thursday into Friday. The cold front with the system ejecting from the Rockies will sweep through Iowa later Friday and stall out across the area into the weekend. GFS/EC differ on the track of the system eastward from the Rockies with the GFS a bit further north. Overall differences do not amount to much of a difference for precip chances across the state at this time. As for temperatures through the period appear to remain near or above the seasonal averages. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 643 PM CDT Sun Apr 9 2017 Trof axis will pass through Iowa tonight with surface winds switching from the south southwest to the west northwest overnight. Isolated to scattered storms will be possible late this evening into the early morning hours before the threat subsides. Ceilings may fall to MVFR in the north late tonight into Monday morning in northern Iowa but should remain VFR in central and southern Iowa. Only visibility restrictions will be with any storms that pass through Iowa tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Martin LONG TERM...Beerends AVIATION...Cogil
Hazardous weather outlook, Apr 9, 3:56 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 356 PM CDT Sun Apr 9 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-102100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 356 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible this evening into the overnight hours tonight. The greatest severe threat will be west of Interstate 35 with large hail and damaging winds the primary concern. However, an isolated tornado or two cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible Wednesday into early Thursday and again Friday afternoon into early Saturday. However, the risk of severe weather appearing low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Wright | 45 min |
| Apr 9, 9:51 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 9 min |
| Apr 9, 10:18 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 42 min |
| Apr 9, 10:25 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 23 min |
| Apr 9, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 48 min |
| Apr 9, 11:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Madison, Ringgold, Union, Warren | 29 min |
| Apr 10, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 30 min |
| Apr 10, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Warren | 23 min |
| Apr 10, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Poweshiek | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.